Pennsylvania, 2018Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018
August 14 to 16, 2018 · NWS BGM · 14 events in 4 counties and zones
A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $930,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 8:10 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 13, 8:10 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
910 PM EDT Mon Aug 13 2018
.SYNOPSIS...
Low pressure will move northeast over the region through
tomorrow with rounds of heavy showers leading to some flash
flooding. A weak frontal boundary will be north of the region
through the middle of the week which will be followed by a cold
frontal passage on Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
908 PM update...
The latest guidance suggests a band of moderate rain will set up
from the Finger Lakes down through portions of the Central
Southern Tier, producing an additional 0.50 inches to an inch of
rain between 6z and 12z.
Hopefully, northern sections of the affected area will absorb
the rain without issue. However, portions of Chemung County
already received flash flooding earlier this afternoon and will
be especially prone to additional flooding issues should heavy
rains affect the region.
A flash flood watch remains in effect for much of the forecast
area.
4 PM update... Tonight: An upper level low pressure system is
located over the Ohio Valley with a surface low off the Mid-
Atlantic coastline. Moisture will continue to stream in from the
Atlantic northward into our region tonight. At this time we
have severe flooding ongoing in the Elmira area along with
Bradford county PA. Mesoscale modeling and the 12Z NAM suggest
several other areas of very heavy rainfall setting up later
today in addition to the ongoing heavy rain. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and a few storms. This
activity is expected to pivot northwest into the Finger Lakes
tonight and southward toward Elmira and Bradford county PA
overnight. A flash flood watch remains in effect through the
night. Quick rises on streams and creeks are occurring and minor
river flooding can not be ruled out in a couple of spots on
Tuesday. 1-3 inches of total rainfall from this afternoon
through Tuesday is expected across the region with the highest
totals in NE PA and the Southern Tier of NY. Lows tonight will
stay warm in the 60's due to clouds and rain. Winds will be
fairly light, under 10 mph.
Tuesday and Tuesday night:
The upper level low will lift northeast through our region with more
showers and a few thunderstorms. The heaviest showers and storms
look to be centered from the Finger Lakes southeast into north
central PA in the morning then the coverage will start to decrease
along with the intensity of the showers later in the day.
Clouds and rain will keep highs down in the 70's again for most
of the region. Winds will be fairly light, under 10 mph. Lows
Tuesday night will fall back into the 60's.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A brief lull in shower activity is forecast early-Wednesday as
the main upper low lifts northeastward. By afternoon, a weak
wave moving out of the Great Lakes will bring the chance for
showers and thunderstorms to our forecast area.
A storm moving up the Ohio Valley will spread additional
thunderstorms into NY and PA through late-Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cyclone moving along the NY/Ontario border will cause
additional showers and thunderstorms over our forecast area
through late-Friday. The storm will move slowly into
northeastern New England by Saturday, with the attendant cold
front extending through Western MA. The proximity of the front
suggests a slight chance for a shower across our forecast area
on Saturday, though most areas will be dry with partly sunny
skies.
A lack of surface features are expected over NY and PA Sunday.
However, we will remain beneath a low amplitude trough. An
isolated shower cannot be ruled out.
Dry conditions are expected Monday when a short wave ridge
builds aloft.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Areas of moderate rain will lead to highly variable ceilings
and visibilities through the overnight hours. MVFR conditions
are forecast in rain, but heavier downpours will generate visibilities
between 1SM and 5SM and ceilings between 300 and 1500 feet.
Expect conditions to gradually worsen toward sunrise. A slow
improvement is expected tomorrow afternoon as showers become
more scattered.
Winds will be light through the next 24 hours.
Outlook...
Tuesday night...Ceilings slowly lifting to VFR, perhaps a few
lingering showers.
Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 AM EDT Tuesday for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch until 6 AM EDT Tuesday for NYZ022>025-
044>046-055>057-062.
&&
SYNOPSIS...MWG
NEAR TERM...DJP/MWG
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, Aug 13, 2:21 PM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 PM EDT Mon Aug 13 2018
NYZ009-015>018-036-037-141930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
321 PM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional rain is expected Tuesday which could be locally heavy.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141930-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
321 PM EDT Mon Aug 13 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional rain is expected Tuesday which could be locally heavy.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 7:58 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
858 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM FLASH FLOOD CONKLIN 42.03N 75.80W
08/13/2018 BROOME NY EMERGENCY MNGR
WATER ON ROADWAYS IN CONKLIN AND KIRKWOOD
&&
HLCLocal storm report, Aug 13, 8:48 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD LENOX 41.71N 75.67W
08/13/2018 SUSQUEHANNA PA 911 CALL CENTER
RESCUE UNDERWAY, PEOPLE TRAPPED IN VEHICLES DUE TO
FLOODING
&&
HLCLocal storm report, Aug 13, 9:07 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM FLASH FLOOD HARPURSVILLE 42.18N 75.62W
08/13/2018 BROOME NY EMERGENCY MNGR
FLOODING ON STILL RD
&&
HLCLocal storm report, Aug 13, 9:46 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1046 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM FLOOD OLD FORGE 41.37N 75.74W
08/13/2018 LACKAWANNA PA SOCIAL MEDIA
MULTIPLE ROADWAYS UNDER WATER
&&
HLCLocal storm report, Aug 13, 9:48 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1048 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM FLOOD MOOSIC 41.36N 75.70W
08/13/2018 LACKAWANNA PA SOCIAL MEDIA
LONESOME RD AND MOOSIC RD UNDER WATER
&&
HLCLocal storm report, Aug 13, 9:49 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM FLOOD TAYLOR 41.40N 75.71W
08/13/2018 LACKAWANNA PA SOCIAL MEDIA
SIBLEY AVE UNDER WATER
&&
HLCFlood, Wyoming
- When
- August 14, 12:08 AM EST to 8:40 PM EST
- Where
- Wyoming County, Tunkhannock to 0.98 mi E of Eastlemon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.530, -75.950
The Tunkhannock Creek at Tunkhannock crested at 15.45 feet on August 14th at 8:15 AM EST. This exceeded the Moderate flood stage of 14.0 feet. The river fell below flood stage at 4:40 PM EST on August 14th.
Flash Flood, Bradford
- When
- August 14, 7:00 AM EST to 1:00 PM EST
- Where
- Bradford County, 1.21 mi W of New Albany to 1.01 mi WNW of New Albany
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.602, -76.453
Many areas were flooded with evacuations of several homes taking place.
Flash Flood, Bradford
- When
- August 14, 7:17 AM EST to 1:00 PM EST
- Where
- Bradford County, Wilmot to 1.14 mi S of Wilmot
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -76.320
Many flooded roads and structures in the area. Evacuations were taking place.
Flash Flood, Bradford
- When
- August 14, 7:20 AM EST to 1:00 PM EST
- Where
- Bradford County, 0.19 mi NNW of Terrytown to 0.91 mi ENE of Wyalusing
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 41.672, -76.282
Many roads and structures were flooding in the area. Evacuations were taking place.
Flood, Bradford
- When
- August 14, 8:05 AM EST to 12:15 PM EST
- Where
- Bradford County, 1.14 mi S of Monroeton to 0.92 mi SE of Monroeton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.704, -76.468
The Towanda Creek at Monroeton crested at 17.31 feet on August 14th at 9:15 AM EST. This crest exceeded the Moderate flood stage of 17 feet.
Flash Flood, Susquehanna
- When
- August 14, 8:18 AM EST to 2:00 PM EST
- Where
- Susquehanna County, 1.41 mi NNW of Lawsville Center to 1.36 mi SSW of Franklins Forks
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 41.947, -75.845
Severe flash flooding occurred with numerous roads washed over, or washed out. Water surrounded three homes near Franklin Forks. Residents were trapped in the home. A garage was seen floating downstream.
Flood, Wyoming
- When
- August 14, 3:20 PM EST to August 15, 10:35 PM EST
- Where
- Wyoming County, Meshoppen to 0.6 mi W of Russell Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.620, -76.050
The Susquehanna River at Meshoppen crested at 31.03 feet on August 15th at 12:45 AM EST. This crest was above the Moderate flood stage which is 31.0 feet.
Flood, Luzerne
- When
- August 14, 5:55 PM EST to August 16, 10:10 AM EST
- Where
- Luzerne County, 0.32 mi NNW of Newtown to 0.6 mi NW of Hudson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.234, -75.903
The Susquehanna River at Wilkes-Barre crested at 28.77 feet on August 15th at 10:15 AM EST. This crest exceeded the Moderate flood stage of 28.0 feet.
Flash Flood, Susquehanna
- When
- August 14, 8:22 PM EST to 11:45 PM EST
- Where
- Susquehanna County, 1.47 mi SSW of Brookdale to 1.93 mi NNE of Lawsville Center
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.960, -75.810
In Liberty Township, a family was trapped in a mobile home due to rising waters.
Flash Flood, Susquehanna
- When
- August 14, 8:57 PM EST to 11:45 PM EST
- Where
- Susquehanna County, 2.6 mi E of Montrose Arpt to 2.29 mi WSW of Heart Lake
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.785, -75.830
Many flooded streets and structures around Montrose and South Montrose.
Flash Flood, Susquehanna
- When
- August 14, 9:40 PM EST to 11:45 PM EST
- Where
- Susquehanna County, 2.07 mi S of Franklins Forks to 2.9 mi SSW of Upsonville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.890, -75.850
In Franklin Township, a person was trapped in their residence due to flash flooding.
Flash Flood, Susquehanna
- When
- August 14, 9:43 PM EST to 11:45 PM EST
- Where
- Susquehanna County, 0.69 mi S of Hallstead to 0.21 mi N of Hallstead Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.960, -75.750
Flooded streets in Hallstead. A person was trapped in their vehicle.
Flash Flood, Susquehanna
- When
- August 14, 10:39 PM EST to 11:45 PM EST
- Where
- Susquehanna County, 1.37 mi NW of Hop Bottom to 0.53 mi NE of Hop Bottom
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.715, -75.798
Flash flooding forced evacuations on Center Street in Hop Bottom Borough.
Flood, Wyoming
- When
- August 14, 11:30 PM EST to August 15, 2:15 PM EST
- Where
- Wyoming County, Tunkhannock to 1.2 mi NNW of Factoryville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.530, -75.950
The Tunkhannock Creek at Tunkhannock surged above flood stage again late in the evening of August 14th, cresting at 14.37 feet at 8:15 AM EST on August 15th. This crest also exceeded the Moderate flood stage of 14.0 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, August 14 to 15, 20182 deaths · EF0 · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 20181 death · $24,000 · 52 kt wind · 5 events
- Flash Flooding and Flooding in New York, August 14 to 15, 2018$1.9 million · 23 events
- Flash Flooding and Flood in Oklahoma, August 14, 2018$25,000 · 3 in hail · 21 events
- Flood in Alaska, August 14 to 15, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in New York, August 14, 2018$15,000 · 52 kt wind · 16 events
- Hail and Damaging Wind in Colorado, August 14, 20181.5 in hail · 15 events
- Hail and Damaging Wind in Texas, August 14, 20182.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 201862 kt wind · 6 events
- Damaging Winds in South Carolina, August 14, 201850 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, August 14, 20181.25 in hail · 5 events
- Flash Flooding in Arizona, August 14 to 17, 2018$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784032, 782951, 782956, 782957, 784031, 782959, 784030, 784034, 782961, 782971, 782972, 782973, 782975, 784033.